Statins are the most commonly prescribed medication for high cholesterol, yet they come with warnings of “severe but rare” side-effects for which you should “contact your doctor immediately”. These side effects can include liver damage, and muscle breakdown leading to possible kidney failure and severe pain. Lesser forms of uncomfortable but common side effects include muscle pain, joint aches, and muscle weakness, as well as undetectable effects such as decreased production of CoQ10 – an ESSENTIAL nutrient for heart muscle function and the energy producing organelles in all of our cells (mitochondria), which could lead to increased risk of cardiovascular disease, fatigue, reduced brain function and others.
While exercise and changes in nutrition are often recommended as a means to reduce cholesterol and metabolic dysfunction, even without statins, a recent study evaluated the benefits of increased exercise while taking a statin. The results are a cautionary tale! Beginning healthy lifestyle measures such as exercising may actually be inhibited if you are prescribed a statin at the same time.
Aerobic fitness increased by approximately 10% in the exercise only group, while the exercise PLUS STATINS group showed an average 1% improvement, while some participants actually DECREASED their capacity after 12 weeks of exercise!
The study also evaluated samples of muscle tissue before and after exercise and statins and measured a significant DECREASE (-4.5%) in mitochondrial enzymes (the organelles that make energy) in the participants who received statins, as compared to those without statins. Without statins mitochondrial enzymes INCREASED by 13%!
Medications, whether prescription or over-the-counter, are often not without side effects. Some side effects can be dangerous, while others merely annoying. It is important to understand the various side effects of all the medications (or supplements) you are taking as every persons body reacts differently. Do not minimize your experiences, check with your doctor or natural healthcare provider to make sure you are not at risk for developing more serious side effects.